Hail, Erie
- When
- September 28, 7:06 AM EST
- Where
- Erie County, Boston
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Post Office
- Coordinates
- 42.630, -78.730
Scattered showers and thunderstorms accompanied the passage of an upper level trough across the region during the early morning hours. In Erie County, an isolated report of three-quarter inch hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Scattered showers and thunderstorms accompanied the passage of an upper level trough across the region during the early morning hours. In Erie County, an isolated report of three-quarter inch hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 28, 6:33 AM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
733 AM EDT FRI SEP 28 2007
.SYNOPSIS...
AN UPPER LEVEL TROUGH FOLLOWING DEPARTING LOW PRESSURE OVER NEW
ENGLAND WILL CROSS THE REGION TODAY AND BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA. A FEW OF THESE STORMS MAY PRODUCE
SMALL HAIL DUE TO THE COLD AIR ALOFT. THERE WILL BE A CHANCE OF SOME
LINGERING SHOWERS IN THE EVENING MAINLY SOUTHEAST AND EAST OF LAKE
ONTARIO WITH CLEARING SKIES OVERNIGHT FURTHER TO THE WEST. AN
EXPANSIVE AREA OF HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR
THE WEEKEND WITH A RETURN TO AMPLE SUNSHINE ALONG WITH COOL NIGHTS
AND WARM AFTERNOONS. THE HIGH WILL SETTLE OFF THE COAST NEXT WEEK
AND BRING A RETURN TO DRY AND UNSEASONABLY WARM CONDITIONS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POPS TO LKLY WITH ACTIVITY TO THE SOUTH THIS MORNING AND
ADDED POSSIBLE GUSTY WINDS TO EARLIER FCST OF SMALL HAIL. MAIN AREA
THROUGH MID MORNING SHLD BE BETWEEN JHW AND BUF. A MID LEVEL
TROUGH IS FORECAST TO CROSS THE REGION TODAY WITH THE CORE OF THE
MID LEVEL COLD POOL CROSSING THE CWA DURING THE MID DAY AND
AFTERNOON. BOTH GFS/NAM SHOW THE 50/20 RULE BEING SATISFIED DURING
THE PEAK OF DAYTIME HEATING...WITH SURFACE DEWPOINTS OF 50F OR
HIGHER AND 500MB TEMPS OF -20C OR LOWER. THIS SUGGESTS A STRONG
POSSIBILITY OF SMALL HAIL IN STRONGER UPDRAFTS. FORECAST HIGH TEMPS
IN THE MID 60S ALONG WITH THE FORECAST SOUNDINGS SHOULD YIELD
SURFACE BASED CAPES OF AROUND 500 J/KG. EARLIER FORECAST CONCERNS
FOR THE POTENTIAL FOR COLD POOL CONVECTION LOOK JUSTIFIED ESPECIALLY
WITH WHAT HAPPENED UPSTREAM OVER THE CENTRAL AND UPPER LKS
YESTERDAY. WILL KEEP MENTION OF SCATTERED THUNDERSTORMS TODAY ALONG
WITH THE POTENTIAL FOR SMALL HAIL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SCATTERED SHOWERS WILL TAPER OFF AND END THIS EVENING AS THE CORE
OF THE MID LEVEL TROUGH MOVES EAST OF THE AREA ALONG WITH NOCTURNAL
STABILIZATION OF THE BOUNDARY LAYER.
THE NORTHWEST FLOW OF COOLER(850 TEMP +5C) AIR ACROSS THE WARM
(+19C) LAKE ONTARIO WATERS GENERATES ENOUGH INSTABILITY TO CONTINUE
TO MENTION A CHANCE OF SHWRS THOUGH IN THE EVENING SE OF LAKE
ONTARIO MAINLY BETWEEN ROC AND MEXICO BAY DUE TO WELL ALIGNED
300-310 FLOW. SYR BUFKIT PROFILE SHOWS LAKE INDUCED CAPES GETTING TO
AROUND 960 J/KG AT 04Z WITH DEEP LYR OF AVBL MOISTURE. OFF LAKE ERIE
THE AVBL MOISTURE IS NOT AS GREAT AND WITH SHORTER FETCH AND
LOWERING INVERSION THE THREAT WILL BE MUCH LOWER. WILL ONLY GO WITH
SLGT CHANCE OR LOW CHC POP EARLY IN THE EVE.
THERE MAY BE SOME LINGERING CLOUDS EARLY IN THE MORNING SATURDAY SE
OF LAKE ONTARIO BUT HIGH PRESSURE BUILDING EAST ACROSS THE REGION
SHLD RESULT IN ALL AREAS GETTING A GOOD DEAL OF SUNSHINE OVER THE
WEEKEND ASIDE FROM A FEW DIURNAL CUMULUS SATURDAY AFTERNOON AND SOME
CIRRUS ON SUNDAY.
SATURDAY NIGHT WILL BE QUITE CHILLY AS THE SURFACE HIGH CRESTS
DIRECTLY OVERHEAD. THE COMBINATION OF CLEAR SKIES...LIGHT
WINDS...AND LOW TROPOSPHERIC WATER VAPOR CONTENT WILL PRODUCE IDEAL
RADIATIONAL COOLING CONDITIONS. TEMPS WILL FALL INTO THE LOW/MID 40S
ACROSS THE LOW ELEVATIONS WITH 30S ACROSS THE HIGHER TERRAIN OF THE
SOUTHERN TIER AND EAST OF LAKE ONTARIO WHERE FROST MENTION HAS BEEN
CONTINUED. TEMPS WILL REBOUND QUICKLY ON SUNDAY WITH WAA ALOFT AND
SUNSHINE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UNSEASONABLY STRONG UPPER RIDGE...SOME 1 TO 2 STANDARD DEVIATIONS
ABOVE NORMAL ACROSS MUCH OF THE EASTERN THIRD OF THE NATION AT THE
BEGINNING OF THE PERIOD. UPPER RIDGE LOOKS TO BREAKS DOWN BRIEFLY AS
WEAK UPPER TROUGH SLIDES NORTH OF THE AREA ACROSS ONTARIO/QUEBEC IN
THE MONDAY NIGHT/TUESDAY TIME FRAME. UPPER RIDGE THEN LOOKS TO
BECOME RE-ESTABLISHED ACROSS THE AREA AS UPSTREAM TROUGHINESS
DEVELOPS AND WORKS INTO THE GREAT LAKES REGION BY THE END OF THE
PERIOD.
AT THE SURFACE...STRONG HIGH PRESSURE ANCHORED OFF THE NEW ENGLAND
COAST THROUGH MONDAY LOOKS TO RETROGRADE ACROSS THE AREA AS TROPICAL
SYSTEM WORKS UP THE EAST COAST. WEAK FRONTAL SYSTEM ASSOCIATED WITH
UPPER TROUGH WORKING INTO THE GREAT LAKES PUSHES ACROSS THE AREA ON
THURSDAY. THIS LOOKS TO BE THE ONLY REAL CHANCE FOR PRECIPITATION
DURING THE PERIOD...ALBEIT ONLY A SMALL CHANCE.
ALL MEDIUM RANGE GUIDANCE SUGGESTING TEMPERATURES ABOVE NORMAL
THROUGH THE PERIOD...WITH 850 MB TEMPERATURES GENERALLY +8 TO +12C
THROUGH THE PERIOD.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE IS BUILDING INTO THE AREA, BUT MANY AREAS WILL HAVE
MVFR CONDITIONS IN SHOWERS WITH MOISTURE LINGERING AFTER THE RAIN
OF THE LAST COUPLE DAYS. COLD AIR ALOFT AND VERTICAL MOTION UNDER
AN UPPER TROUGH WILL TRIGGER SCATTERED CONVECTION TODAY WITH SOME
THUNDER AND HAIL POSSIBLE AT TIMES. THE UPPER TROUGH WILL BE SLOW
TO EXIT TO THE EAST AND CONVECTION COULD LINGER INTO THE EVENING
EAST OF ROCHESTER.
THE HIGH PRESSURE WILL THEN DOMINATE THE AREA OVER THE WEEKEND
THROUGH EARLY NEXT WEEK WITH A PROLONGED PERIOD OF PRIMARILY VFR
CONDITIONS EXPECTED...EXCEPT FOR DENSE VALLEY FOG EARLY IN THE
MORNING MAINLY IN THE SOUTHERN TIER.
&&
.MARINE...
COLD AIR ALOFT UNDER AN UPPER TROUGH WILL BRING SCATTERED
CONVECTION TODAY. OTHERWISE HIGH PRESSURE BUILDING IN FROM THE
WEST WILL BRING FAIR WEATHER...BUT INCREASING NORTHWEST TO WEST
WINDS TODAY AND TONIGHT. SMALL CRAFT ADVISORIES WILL BE IN EFFECT
STARTING THIS AFTERNOON. THE WINDS WILL SUBSIDE SATURDAY AND
CONTINUE WELL BELOW ADVISORY CRITERIA THE REMAINDER OF THE WEEKEND
WITH FAIR WEATHER.
&&
.HYDROLOGY...
OUR LAST SFC WAVE SPREAD THE WEALTH SO TO SPEAK IN PROVIDING SOME
DROUGHT RELIEVING RAINS TO MOST OF OUR REGION. EARLIER RAINS FROM
WED AND WED NT FOCUSED MAINLY ON BUF-IAG AND N JEFF CO...BUT THIS
LATEST BATCH WAS MORE WIDESPREAD...DROPPING A SOLID 0.5 TO 1 INCH
FROM ROC AND SYR SOUTH TO PA LINE...WHILE LITTLE IF ANY FELL OVER
BUF-IAG AND LK ERIE SHORE. RAIN WAS ONGOING E OF LK ONTARIO WITH
MOST AREAS EXPECTING SIMILAR AMOUNTS OF 0.5 TO 1 INCH. THIS IS QUITE
FORTUNATE AS ASIDE FROM SOME BRIEF SHOWERS FRIDAY...LITTLE OR NO
QPF IS EXPECTED FOR THE NEXT WEEK AS WE RETURN TO A DRY AND WARM
PATTERN.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY FOR LEZ040-041.
SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 11
AM EDT SATURDAY FOR LOZ042>044.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 8 AM EDT
SATURDAY FOR LOZ045.
&&
SYNOPSIS...JJP
NEAR TERM...JJP
SHORT TERM...JJP
LONG TERM...TMA
AVIATION...APB
MARINE...APB
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 517 AM EDT FRI SEP 28 2007 NYZ001>008-010>014-019>021-085-290930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 517 AM EDT FRI SEP 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS TODAY WILL PRODUCE FREQUENT LIGHTNING, BRIEF HEAVY RAIN AND POSSIBLY GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SOME PATCHY FROST ACROSS SOME SOUTHERN TIER VALLEYS AND INTERIOR SECTIONS OF THE EASTERN LAKE ONTARIO REGION SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-290930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 517 AM EDT FRI SEP 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS TODAY WILL PRODUCE FREQUENT LIGHTNING, BRIEF HEAVY RAIN AND POSSIBLE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJP
The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 12:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61064.